Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 33, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Sep 2, 2018, 11:54 PM MST for Pima County, Santa Cruz County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 2, 2018, 11:54 PM MST (06:54 UTC)
- Expired
- Sep 3, 2018, 2:00 AM MST
- In force
- 2 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
Counties Pima County, AZ, Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 48 km from the middle of the area, began a volume at 06:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 6.9 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 653 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 2633 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
330 WGUS55 KTWC 030654 FFWTWC AZC019-023-030900- /O.NEW.KTWC.FF.W.0033.180903T0654Z-180903T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Tucson AZ 1154 PM MST SUN SEP 2 2018 The National Weather Service in Tucson has issued a * Flash Flood Warning for... Southeastern Pima County in southeastern Arizona... North central Santa Cruz County in southeastern Arizona... * Until 200 AM MST. * At 1153 PM MST, Doppler radar indicated thunderstorms earlier this evening have produced between 2 and 3 inches of rain mainly along the northwest border of Pima and Santa Cruz counties. This includes the area along Interstate 19 between Amado and Green Valley...as well as Arivaca road between I-19 and Arivaca. A trained weather spotter in Amado reported 2.50 inches of rain has fallen from this storm. Automated rain gages at Elephant Head Butte recorded 2.20 inches...and the Santa Cruz River at Elephant Head Road reported 1.97 inches. The heaviest rainfall, in excess of 3 inches, has fallen along Arivaca Road to the west of Interstate 19. This will result in flash flooding, especially the Sopori Wash as it drains into the Santa Cruz River. Heavy flows will be seen on the Santa Cruz River in this area. An automated river gage on the Santa Cruz at Elephant head Road reported a stage of 5.6 feet, with a flow of nearly 7500 cfs or cubic feet per second. This flow is expected to increase over the next few hours. * Some locations that will experience flooding include... Amado and Arivaca Junction. This includes Interstate 19 between mile markers 27 and 35. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3180 11100 3170 11090 3164 11127 3173 11135 $$
1 follow-up statement
953 WGUS75 KTWC 030902 FFSTWC Flash Flood Statement National Weather Service Tucson AZ 202 AM MST MON SEP 3 2018 AZC019-023-030912- /O.EXP.KTWC.FF.W.0033.000000T0000Z-180903T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Pima-Santa Cruz- 202 AM MST MON SEP 3 2018 ...THE FLASH FLOOD WARNING FOR SOUTHEASTERN PIMA AND NORTH CENTRAL SANTA CRUZ COUNTIES HAS EXPIRED... The heavy rain has ended. Flash flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3180 11100 3170 11090 3164 11127 3173 11135 $$ Zell
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 9:55 PM MST, 1 hour 59 minutes earlier.
Area forecast discussion, Sep 2, 9:55 PM MST, 1 hour 59 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 955 PM MST Sun Sep 2 2018 .SYNOPSIS...Expect scattered thunderstorms across much of the area the rest of tonight, then scattered thunderstorms mainly from Tucson eastward on Monday. A gradual drying trend should prevail Tuesday into Friday, with isolated thunderstorms mainly east of Tucson. Daytime temperatures will be a few degrees below normal through Wednesday, then warming to near normal Thursday into next weekend. && .DISCUSSION...Expansive area of showers and thunderstorms across southeast Arizona as of this writing. The exceptions were across the White Mountains and western Pima County where precip-free conditions were ongoing. The strongest thunderstorms were generally in a line from central Cochise County westward into far southeast Pima County and northwest Santa Cruz County. Another area of strong thunderstorms was northwest of Tucson in south central Pinal County and far north central Pima County. IR satellite imagery depicted warming cloud tops during the past hour across eastern sections. However, cloud tops were cooling during the past hour northwest to south of Tucson. Water vapor satellite imagery depicts a cyclonic twist just west of this forecast and embedded within the synoptic scale upper trough over the southwestern CONUS. This feature appears to be enhancing the showers/tstms northwest to south of Tucson. These stronger showers/tstms are within the axis of higher instability as depicted via the Storm Prediction Center Mesoscale Analysis ML CAPE valid 03/04Z. Worthy to note that several HRRR solutions as well as the NAM12 suggests precip-free conditions across much of this forecast area by the next few hours and continuing into early Monday morning. However, based on radar/satellite trends, these solutions are discounted. At any rate... Expect scattered showers/tstms the rest of tonight, with precip-free conditions likely across western Pima County and northeast of Safford. Locally heavy rainfall with potential for flooding should also occur. Isolated to scattered showers/tstms Monday afternoon and evening mainly Tucson eastward still appears reasonable. Please refer to the additional sections for further detail. && .AVIATION...Valid through 04/06Z. Scattered -TSRA/-SHRA across much of southeast Arizona the rest of tonight. Scattered -TSRA/-SHRA mainly KTUS vicinity eastward to New Mexico state line Monday into Monday evening. Cloud decks apart from lower thunderstorm bases generally 8k-12k ft AGL. West of KTUS mainly FEW-SCT clouds around 10k ft AGL. Surface wind variable in direction mainly less that 12 kts, except brief gusts to 40 kts with stronger TSRA. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered thunderstorms mainly from Tucson eastward to the New Mexico state line on Monday. A drying trend will then occur Tuesday into next weekend, with isolated mainly afternoon and evening thunderstorms especially east of Tucson. Expect terrain driven 20-foot winds at less than 15 mph, with brief strong gusts near thunderstorms. && .PREV DISCUSSION /305 PM MST/...Satellite imagery this afternoon showed partly cloudy skies across much of southeast Arizona. A few showers and thunderstorms had also developed mainly east of a line from about Gila Bend to Sierra Vista. Surface temperatures ranged from the low 90s around Tucson to the mid 70s across Cochise County where cloud cover has limited the extent of heating so far today. The pattern was defined by an upper trough draped across the southwestern states, which is progged by various NWP models to deepen slightly as it pushes very slowly eastward into NM over the next few days. As such, additional dynamics for storm development will be in place today into Labor Day, with isolated to scattered showers and storms in the forecast into tomorrow evening. In the near term, this thinking was consistent with the latest solutions from the HRRR, U of A and other local WRFs. The best chance for measurable rainfall at KTUS is thought to be this afternoon or this evening as suggested by the 02/20Z HRRR and 02/12Z U of A WRFNAM. However, the continued robust westerly flow will work to push deeper moisture eastward by Tuesday, confining convection to areas mainly east and south of Tucson, and especially near the AZ/NM border. This trend is expected to continue through Friday, when the trough finally moves out and high pressure off the southwest coast of California advances eastward. This will draw drier air into the state on northerly flow aloft. There will still be some low level moisture capable of supporting a few buildups, but activity should by and large be limited this weekend. High temperatures through Wednesday will be 3-5 degrees below average. An increase in heights will then warm temperatures to within a degree of average Thursday into next weekend. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Francis/Carpenter/Pegram Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 5:21 PM MST | Areal Flood Advisory | TWC | Cochise, Pima, Santa Cruz | 114 min |
| Sep 2, 5:27 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Sep 2, 5:59 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Sep 2, 6:24 PM MST | Severe Thunderstorm Warning | TWC | Pima | 37 min |
| Sep 2, 6:47 PM MST | Areal Flood Advisory | TWC | Cochise, Graham | 118 min |
| Sep 2, 8:18 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 3 hr |
| Sep 2, 8:57 PM MST | Flash Flood Warning | TWC | Graham | 3 hr |
| Sep 2, 9:31 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 119 min |
| Sep 2, 9:37 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 38 min |
| Sep 2, 9:54 PM MST | Flash Flood Warning | TWC | Pima, Santa Cruz | 2 hr |
| Sep 2, 11:30 PM MST | Areal Flood Advisory | TWC | Pima, Pinal, Santa Cruz | 2 hr |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.